Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

July 15, 2020Dooly County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 15, 2020, 3:21 PM EDT for Dooly County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2020, 3:21 PM EDT (19:21 UTC)
Expired
Jul 15, 2020, 3:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Wind
50

County Dooly County, GA

The radar

The Robins AFB radar (KJGX), 58 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WWUS82 KFFC 151921
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
321 PM EDT Wed Jul 15 2020
 
GAZ095-105-151945-
Dooly GA-Houston GA-
321 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOOLY AND
SOUTHWESTERN HOUSTON COUNTIES UNTIL 345 PM EDT...

At 320 PM EDT...a strong thunderstorm was over Unadilla, or 11 miles
south of Perry...moving northwest at 10 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Unadilla, Pinehurst, Elko, Grove Park and Henderson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3217 8383 3229 8389 3229 8385 3236 8385
      3236 8386 3238 8386 3238 8384 3240 8383
      3242 8369 3225 8361 3225 8362 3224 8361
TIME...MOT...LOC 1920Z 143DEG 10KT 3229 8375 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 3:16 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 15, 3:16 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
316 PM EDT Wed Jul 15 2020

.SHORT TERM /Tonight through Thursday Night/...

An upper level ridge continues to slowly move eastward across the
eastern CONUS through the short term period, and will be centered
over the Atlantic coast by Thursday morning. With the ridge axis and
surface high pressure currently positioned to the east of the
forecast area, surface winds have shifted to a southeasterly
direction on the back side of the high pressure. Meanwhile,
advection of low-level tropical moisture is contributing to
increasing dewpoints and instability. Meanwhile, a weak surface
boundary remains stalled near the I-20 corridor, which is
maintaining deeper moisture and higher humidity along the boundary
and to the south.

Convection throughout the short term period will be diurnally-driven
in nature, and is already developing across north and central
Georgia. With increasing instability, an increase in
showers/thunderstorms is anticipated across the forecast area, with
slight chance PoPs or less only in northeast Georgia, and chance
PoPs elsewhere across the forecast area. Widespread severe weather
is not expected, but with SBCAPE values rising into the 2000-3000
J/kg range in west Georgia, a few storms could become strong to
marginally severe and capable of producing gusty winds, in addition
to frequent lightning and locally heavy rain.

Showers and thunderstorms will gradually diminish tonight. With very
light winds and humid conditions in central Georgia, some patchy fog
is possible in central Georgia in the early morning. The pattern
will remain consistent on Thursday as the ridge moves over the
Atlantic. With continued southerly flow, moisture advection will
continue and dewpoints will climb into the low to mid 70s areawide.
Scattered afternoon thunderstorms are once again expected on
Thursday. The highest rain chances will be in the high-end chance
PoPs range (40-50 percent) across majority of the forecast area,
with lower chances further east.

Both low and high temperatures will be consistently above normal
through the short term period. Notably, highs are expected to range
from the low to mid 90s in north Georgia and mid to upper 90s in
central Georgia. Considering deeper moisture in central Georgia,
heat indices from 100 to 104 will be observed along and south of the
Atlanta metro this afternoon. While some isolated areas will reach
or exceed heat indices 105 degrees in central Georgia, values are
overall not anticipated to reach advisory criteria. Heat index
values will be slightly lower on Thursday, ranging from 97-102
degrees across the majority of the forecast area.

King

.LONG TERM /Friday through Wednesday/...

No major changes made to the extended forecast. The long term will
continue to be characterized by some level of upper level ridging
across the area. This will keep diurnally driven showers and
thunderstorms and very warm temps through day 7. There are minor
differences in the models with increased moisture and timing but
they are all showing a similar summertime pattern. Overall the trend
is increased moisture as we go into next week, and temps remaining
mainly in the 90s. Right now it appears Heat Indices will reach into
the upper 90s to lower 100s each day as well. We will keep an eye on
things as we may need to issue a heat advisory sometime over the
next week or so.

01

.AVIATION...
18Z Update...
VFR conditions will persist through the TAF period. Mid-level
stratus over ATL has dissipated and a cu field at 040-050 has
developed across north and central Georgia. Scattered convection is
ongoing near the ATL sites, and a TEMPO group for TSRA is in place
for the time the greatest coverage is anticipated, between 18-21Z.
SHRA/TSRA is expected to come to an end this evening by 02Z, and mid-
level stratus is once again possible in the overnight and early
morning hours Thursday. Prevailing winds are expected to remain from
the SE at 3-7 kts through the period, with the exception of gusts
associated with any TSRA that occurs.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  93  72  94 /  20  30  10  30
Atlanta         73  91  73  93 /  20  40  30  20
Blairsville     68  86  68  86 /  20  50  30  50
Cartersville    72  92  72  93 /  20  50  40  30
Columbus        74  94  74  95 /  30  40  30  20
Gainesville     71  89  72  91 /  20  40  20  30
Macon           73  94  72  94 /  30  30  20  20
Rome            72  93  73  94 /  20  30  30  30
Peachtree City  72  91  72  93 /  20  40  30  20
Vidalia         74  95  73  95 /  30  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....01
AVIATION...King
Hazardous weather outlook, Jul 15, 4:20 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
420 AM EDT Wed Jul 15 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
420 AM EDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected across much of
north and central Georgia this afternoon and evening. The main
hazards will be gusty winds, frequent lightning and brief heavy
rain with any strong storms.

Heat Indices of 100 to 105 degrees can be expected over central
and portions of north Georgia this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

For Thursday through Saturday, isolated to scattered thunderstorms
are expected across the area during the afternoon and evening hours.
Some storms could be strong with gusty winds, frequent lightning
and locally heavy rainfall.

For Sunday through Tuesday, Scattered to numerous thunderstorms are
expected across the area. Some storms will be strong with gusty
winds, frequent lightning and locally heavy rainfall.

Heat indices of 100 to 105 degrees can be expected over much of the
area away from the mountains through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 15, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
321 PM EDT Wed Jul 15 2020

GAZ095-105-151945-
Dooly GA-Houston GA-
321 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOOLY AND
SOUTHWESTERN HOUSTON COUNTIES UNTIL 345 PM EDT...

At 320 PM EDT...a strong thunderstorm was over Unadilla, or 11 miles
south of Perry...moving northwest at 10 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Unadilla, Pinehurst, Elko, Grove Park and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3217 8383 3229 8389 3229 8385 3236 8385
      3236 8386 3238 8386 3238 8384 3240 8383
      3242 8369 3225 8361 3225 8362 3224 8361
TIME...MOT...LOC 1920Z 143DEG 10KT 3229 8375

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:54 PM EDTSevere Thunderstorm WarningFFCMarion, Talbot36 min
Jul 15, 3:40 PM EDTSevere Thunderstorm WarningFFCCherokee35 min
Jul 15, 3:42 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee33 min
Jul 15, 4:17 PM EDTSpecial Weather StatementFFCCherokee28 min
Jul 15, 4:41 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Fulton23 min
Jul 15, 4:46 PM EDTSevere Thunderstorm WarningFFCFulton, Gwinnett29 min
Jul 15, 4:55 PM EDTSevere Thunderstorm WarningFFCLaurens35 min
Jul 15, 4:57 PM EDTSevere Thunderstorm WarningFFCMacon, Schley, Sumter33 min
Jul 15, 4:59 PM EDTSevere Thunderstorm WarningFFCToombs31 min
Jul 15, 5:14 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton31 min
Jul 15, 5:33 PM EDTSevere Thunderstorm WarningFFCLamar, Upson27 min
Jul 15, 5:41 PM EDTSpecial Weather StatementFFCTaylor34 min
Jul 15, 5:45 PM EDTSpecial Weather StatementFFCChattahoochee, Marion30 min
Jul 15, 5:51 PM EDTSevere Thunderstorm WarningFFCTroup24 min
Jul 15, 6:14 PM EDTSpecial Weather StatementFFCUpson31 min
Jul 15, 6:24 PM EDTSpecial Weather StatementFFCMonroe36 min
Jul 15, 6:31 PM EDTSevere Thunderstorm WarningFFCFayette, Lamar, Pike, Spalding, Upson44 min
Jul 15, 6:47 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Laurens, Treutlen28 min
Jul 15, 6:52 PM EDTSpecial Weather StatementFFCHeard38 min
Jul 15, 7:09 PM EDTSpecial Weather StatementFFCMonroe36 min
Jul 15, 7:15 PM EDTSevere Thunderstorm WarningFFCDodge, Pulaski, Wilcox30 min
Jul 15, 7:18 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Monroe27 min
Jul 15, 7:23 PM EDTSpecial Weather StatementFFCFayette, Spalding37 min
Jul 15, 7:30 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski45 min
Jul 15, 7:33 PM EDTSevere Thunderstorm WarningFFCMeriwether42 min
Jul 15, 7:56 PM EDTSpecial Weather StatementFFCJones34 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.